• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

lithium toxicity

N

needhope

Guest
hi!

can someone PLEASE tell me about lithium toxicity?...

i suddenly started having double-vision (now 6 months) and tinnitus (now 6 months). my doctor stopped the lithium a few months ago, because he thought it might be the lithium. these symptoms have not gone away.

can that be caused by lithium toxicity?

before those symptoms, i had diarrhea, pain behind the eyes, headache (all these things went away), but then i started having the eye and ear problems.

needhope
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Possibly I'm not sure. Lithium toxicity could have been confirmed with a blood test to see if your lithium level had gone over 1.0mmol/L

Did you have a blood test to check your level before coming off lithium?

If you're still having these symptoms you should go back to see your doctor because it could also be down to something else
 
schiz01

schiz01

Well-known member
Joined
Jul 16, 2009
Messages
721
Location
Australia
Maybe a visit to the optometrist would be a good idea as well.
 
N

needhope

Guest
hi,

in september, when this all started, i went to see LOTS of eye doctors. and neurologists (CAT scan and MRI fine). none of them understood why this happened.

i had already stopped the lithium, a few days ago, when the eye thing happened (so my level was 0.2).

i have tried to search the internet, but i find no references to permanent double vision or permanent tinnitus form lithium.

what do you think? it has already been 6 months, but i still have these symptoms. :(
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
I've not heard of it either... only the vision disturbances with lithium toxicity over 1.0.

Last summer, I was suffering with dizziness, nausea and visual disturbances. My GP thought it was vertigo and I was given some tablets. Then he thought it might be a kind of positional vertigo and gave me some things to do when I got an attack. He also told me to get my eyes check, as the kinds of visual problems I was having were similar to glaucoma. I didn't have glaucoma but I found out that though I have good vision, I am short sighted in one eye, and the optician said it commonly caused the kinds of problems I was having, including sensitivity to light. I got glasses with a special coating and I haven't had problems since.

Have you had your eyes checked out? Do you get attacks of double-vision and tinnitus or are they always there?
 
N

needhope

Guest
hi!

thank you for replying.

really, so you had such symptoms, and the doctor never considered it might be from the lithium?

since 6 months, i have the eye/ear problem CONSTANTLY. it is terrible. i only hear the tinnitus at night, when it's silent and im alone. but the double vision is constant - every 3 seconds, since 6 months. first the eye thing happened. 2 weeks later, i had the tinnitus.

i had my eyes checked. the doctors couldnt figure out why i have this problem. they thing something happened to the eye muscle, but they dont know why. and they told me there is nothing that can be done to cure it.

i saw ear doctors. they said once tinnitus starts, it is difficult to stop it.

but as i said, i havent found ANY information on lithium toxicity and permanent double-vision and tinnitus...
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
I guess they didn't think it was to do with lithium because my levels were stable and the dizziness and visual problems started many months after I had started taking lithium. I never had double vision, just wooly vision and shadows and halos around things. Now I have glasses I don't get the dizziness or the vision problems - if I don't wear my glasses then I do get the problems with my vision coming back. So my problems seemed to be to do with my eyes, since the glasses have corrected it.

Were you on any other medication at the time this started?
 
N

needhope

Guest
hi!

thanks for the reply again.

no, at the time, i was only taking lithium.

i have read that lithium can give permanent damage - i simply dont know if lithium has caused this vision and ear problem. :( where could i find more information on this?
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
I don't know I'm afraid. I've looked up the side effects again in the prescribing info and can only find double vision as a sign of toxicity...

I have, however, just had a quick look at lithium on wiki (http://en.wikipedia.org/wiki/Lithium_pharmacology) and come across something called nystagmus (http://en.wikipedia.org/wiki/Pathologic_nystagmus) which is associated with lithium, and is as far as I can see connected to the vestibular system (to do with ears). Might be worth you doing some research in this area and asking your doctor about the connections between the eyes and the ears, as vestibular problems can cause vision, hearing problems as well as dizziness (such as BPPV)
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
By the way, don't know if this is similar to what you're experiencing, but was just intrigued by the sentence saying that is linked to lithium. Plus, it might lead you to find if litium could be the cause of your ear and eye problems
 
N

needhope

Guest
hi,

thanks!
where have you found information on lithium and double-vision as a sign of toxicity? i havent found any. i have seen other medicines causing double-vision, but not lithium.

as for that other eye problem you found, i dont have that (that is involuntary movement of the eye). it is also linked to imbalance, which i also dont have...
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
Hmmm... was just thinking it might be something similar, and vestibular, since both your eyes and ears are affected.

I found the information in a BNF (British National Formulary - prescribing book) but you can find the signs and symptoms of toxicity, including blurred vision, on many wesites such as netdoctor http://www.netdoctor.co.uk/diseases/depression/lithium_000290.htm

Have you been checked for things like BPPV or other vestibular problems? (that is what my doctor said I was experiencing)

Hope you can track down what's causing it
 
N

needhope

Guest
thank you. i took a look at the website. yes, it says blurry vision, but i never find double-vision.

i know lithium can cause intra-cranial brain pressure - and this can cause double-vision and tinnitus...usually headaches also (but i dont have that)...

i would like this all to go away!!
 
emski

emski

Well-known member
Joined
Jun 15, 2008
Messages
1,151
Location
North West
blurry vision may include double vision - if your vision blurs you can see multiple things. if they only put double vision, if someone had say blurry vision they might not think it was a sign.

I bet you want it to go away - it must be horrible to live with. I know you're off lithium now and might have expected this to have gone away now saince stopping lithium, but can your doctor not treat you with anything? I was given domperidone when my vertigo and vision problems first started - it did help
 
N

needhope

Guest
thanks!

actually i dont see blurry at all. i see perfectly. but every 3 seconds, i see double. the eye doctors here said nothing can be done.

i keep wondering if i should return to the emergency room, and ask them if i have intracranial pressure... or ask them if they have any way of solving these problems?

i wonder if i have permanent damage from lithium.
 
Similar threads
Thread starter Title Forum Replies Date
G New to Lithium. Introduce Yourself 6

Similar threads

Top